Alert archive / New Mexico / Flash Flood Warnings in 2011

Flash Flood Warning 19, NWS El Paso, TX

August 5, 2011Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 5, 2011, 6:54 PM MDT for Doña Ana County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 6:54 PM MDT (00:54 UTC)
Expired
Aug 5, 2011, 8:00 PM MDT
In force
66 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The Holloman AFB radar (KHDX), 65 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3762 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WGUS54 KEPZ 060054
FFWEPZ
NMC013-060200-
/O.NEW.KEPZ.FF.W.0019.110806T0054Z-110806T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
654 PM MDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 800 PM MDT

* AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  JORNADA RANGE...

DOPPLER RADAR ESTIMATES THAT BETWEEN ONE AND A HALF TO TWO INCHES OF 
RAIN HAVE FALLEN IN THE WARNED AREA IN THE PAST HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3279 10675 3279 10640 3247 10639 3247 10675

$$
1 follow-up statement
229 
WGUS74 KEPZ 060139
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
739 PM MDT FRI AUG 5 2011

NMC013-060200-
/O.CON.KEPZ.FF.W.0019.000000T0000Z-110806T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-
739 PM MDT FRI AUG 5 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN DONA ANA
COUNTY UNTIL 800 PM MDT...

AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA.

DOPPLER RADAR RAINFALL ESTIMATES SUGGEST THAT BETWEEN ONE AND A HALF 
AND TWO INCHES OF RAIN HAVE FALLEN IN THE WARNED AREA IN THE PAST 
TWO HOURS. THE STRONGEST STORMS IN THE WARNED AREA ARE WEAKENING BUT 
THE RISK OF FLOODING REMAINS.

LOCATIONS IMPACTED INCLUDE...
  JORNADA RANGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE
WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3279 10675 3279 10640 3247 10639 3247 10675

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:05 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 5, 3:05 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MDT FRI AUG 5 2011

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT AND AGAIN ON SATURDAY
AS RELATIVELY DEEP MOISTURE REMAINS OVER THE BORDERLAND. BY SUNDAY
AND THROUGH MUCH OF NEXT WEEK...AN UPPER HIGH MOVES OVER OUR AREA
AND THE PERSISTENT MOISTURE DECREASES. THIS WILL MEAN ONLY ISOLATED
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS FOR NEXT WEEK. WITH THE
DECREASE IN STORMS AND INCREASE IN SUNSHINE...TEMPERATURES WILL
REMAIN WELL ABOVE NORMAL. LOWLAND HIGHS WILL BE AROUND OR SLIGHTLY
ABOVE 100 DEGREES.

&&

.DISCUSSION...
UPPER HIGH PERSISTING OVER TEXAS...WITH RIDGE EXTENDING WEST OVER
SOUTHERN NEW MEXICO AND ARIZONA. THE CENTER OF THE UPPER HIGH IS
SHOWING STRONG SUBSIDENCE OVER MOST OF TEXAS BUT THE RIDGE FURTHER
WEST APPEARS TO ONLY BE OFFERING WEAK CAPPING AT BEST. TCU/CB ARE
FORMING ON NEARLY EVERY MOUNTAIN PEAK IN OUR CWA...SO OROGRAPHICS
NOT HAVING MUCH TROUBLE POPPING THROUGH WHAT CAPPING THERE IS. NAM12
LOW LEVEL WIND FLOW SHOWED CONVERGENCE AREAS THIS AFTERNOON OVER THE
EAST HALF OF THE SACS AND THE WESTERN BLACK RANGE...PRETTY WELL IN
LINE WHERE THE AFTERNOON CONVECTION OCCURRED. SAME MODEL SHOWS MAIN
CONVERGENCE AREA THIS EVENING EXTENDING FROM EASTERN HUDSPETH UP
THROUGH THE TULAROSA BASIN. KEPT THUNDERSTORM COVERAGE TONIGHT
PRETTY GENERIC AT LOW SCATTERED CATEGORY AS TROUGH IN THE WESTERLIES
HAS PUSHED REMAINS OF TROPICAL PLUME BACK OVER MOST OF THE CWA. WILL
HAVE TO WATCH AND SEE IF THE EASTERN CWA FOCUS MATERIALIZES.

OTHERWISE...NOT MUCH CHANGE IN THE BIG PICTURE. MODELS STILL SHOWING
UPPER HIGH RE CENTERING OVER NEW MEXICO BY SUNDAY AND PERSISTING
THROUGH MOST OF NEXT WEEK. WHAT IS LEFT OF THE PLUME HANGS AROUND
SATURDAY BUT BY SUNDAY IS MOSTLY FLUSHED OUT OF AREA. MINOR RAMPING
DOWN OF POPS AFTER SUNDAY LOOKS GOOD AS DECREASE IN OVERALL
ATMOSPHERIC MOISTURE COMBINED WITH SLIGHTLY STRONGER CAPPING SHOULD
INHIBIT MUCH OF OUR CONVECTION. MONDAY THROUGH FRIDAY SHOULD BE
LIMITED MAINLY TO OROGRAPHIC THUNDERSTORMS...THOUGH STILL LEFT A
SLIGHT CHANCE IN FOR REMAINDER OF THE AREA DURING THE EVENINGS.

&&

.AVIATION...VALID 06/00Z-07/00Z.
WIDESPREAD 3-5SM TSRA BKN030-040 OVER THE HIGHER TERRAIN WILL
DRIFT INTO THE LOWLANDS AND BECOME ISOLATED TOWARDS THE EVENING
HOURS.  STILL EXPECT LITTLE CHANGE IN OVERALL PATTERN OVER THEN EXT
24 HOURS...SO EXPECT SIMILAR CONDITIONS SATURDAY.

&&

.FIRE DISCUSSION...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN THIS AFTERNOON
WILL BECOME MORE ISOLATED AS THEY WORK THEIR WAY INTO THE
LOWLANDS THIS EVENING.  WEAK STEERING FLOW ALOFT WILL PROMOTE
SLOW MOVING PULSE-STORMS WHICH MAY PRODUCE HIGHLY-LOCALIZED
FLOODING.

CONDITIONS WILL BE SIMILAR AGAIN ON SATURDAY...BUT AS THE
SUBTROPICAL RIDGE REPOSITIONS ITSELF AND BUILDS OVER THE DESERT
SOUTHWEST...EXPECT A DOWNWARD TREND IN THUNDERSTORM COVERAGE
EARLY NEXT WEEK.  SUFFICIENT MOISTURE AND INSTABILITY WILL BE
IN PLACE TO STILL ALLOW FOR HIGH ELEVATION THUNDERSTORMS...BUT
THE OVERALL ENVIRONMENT WILL BE LESS FAVORABLE FOR THUNDERSTORMS
TO SURVIVE INTO THE LOWLANDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78 101  79 102  79 /  30  10  20  10  20
SIERRA BLANCA TX        73  97  74  98  75 /  20  10  10  10  20
LAS CRUCES              75 100  76 101  77 /  30  10  20  10  20
ALAMOGORDO              72  97  73  99  74 /  30  10  10  10  20
CLOUDCROFT              50  72  51  73  51 /  30  30  10  30  20
TRUTH OR CONSEQUENCES   72  98  73  99  74 /  30  10  20  10  20
SILVER CITY             65  89  64  90  65 /  30  20  20  20  20
DEMING                  73 100  74 100  75 /  30  10  20  10  20
LORDSBURG               72  99  73 101  74 /  20  10  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/HARDIMAN
Hazardous weather outlook, Aug 5, 11:10 AM MDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT FRI AUG 5 2011

NMZ022>025-030>032-TXZ055-056-061715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1110 AM MDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS THIS AFTERNOON OVER MOUNTAINS AND TO THE REST
OF THE AREA THIS EVENING. A FEW STORMS COULD PRODUCE GUSTY WINDS TO
50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATTERN TO CONTINUE THROUGH MOST OF THIS PERIOD WITH ISOLATED
AFTERNOON MOUNTAIN THUNDERSTORMS AND ISOLATED EVENING THUNDERSTORMS
ALL AREAS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...WITH
LOWLAND HIGH TEMPERATURES AT OR ABOVE 100 DEGREES MOST OF THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

In the hours before

Special weather statement, Aug 5, 2:44 PM MDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
244 PM MDT FRI AUG 5 2011

NMZ023-052130-
SIERRA COUNTY LAKES REGION NM-
244 PM MDT FRI AUG 5 2011

...STRONG THUNDERSTORMS THREATENING EASTERN SIERRA COUNTY THROUGH 330
PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 36 MILES WEST OF TULAROSA...MOVING NORTH AT 5
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN SIERRA COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 5, 3:08 PM MDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
308 PM MDT FRI AUG 5 2011

NMZ024-032-052200-
SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
308 PM MDT FRI AUG 5 2011

...STRONG THUNDERSTORMS THREATENING EASTERN DONA ANA AND EXTREME
WESTERN OTERO COUNTIES THROUGH 400 PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 18 MILES EAST OF LAS CRUCES...MOVING NORTHEAST
AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  WHITE SANDS MAIN POST...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 5, 3:10 PM MDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
310 PM MDT FRI AUG 5 2011

NMZ024-025-052200-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
310 PM MDT FRI AUG 5 2011

...STRONG THUNDERSTORM THREATENING CENTRAL OTERO COUNTY THROUGH 400
PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR TIMBERON...MOVING NORTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 5, 3:56 PM MDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
356 PM MDT FRI AUG 5 2011

NMZ030-052245-
SOUTHWEST DESERT/BOOTHEEL NM-
356 PM MDT FRI AUG 5 2011

...STRONG THUNDERSTORMS THREATENING SOUTHEASTERN HIDALGO COUNTY
THROUGH 445 PM MDT...

AT 354 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTELOPE WELLS...MOVING NORTHEAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  ANTELOPE WELLS...
  ALAMO HUECO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 5, 5:20 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
520 PM MDT FRI AUG 5 2011

NMZ030-060000-
SOUTHWEST DESERT/BOOTHEEL NM-
520 PM MDT FRI AUG 5 2011

...STRONG THUNDERSTORMS THREATENING SOUTHERN HIDALGO COUNTY THROUGH
600 PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 14 MILES NORTH OF ANTELOPE WELLS...MOVING
NORTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HIDALGO COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:20 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra115 min
Aug 5, 6:20 PM MDTAreal Flood AdvisoryEPZLuna55 min
Aug 5, 7:00 PM MDTFlash Flood WarningEPZLuna90 min
Aug 6, 1:12 PM MDTAreal Flood AdvisoryEPZOtero2 hr

Nearby

Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.